Texas, 2009Flash Flooding and Flooding in Texas, September 11 to 14, 2009
September 11 to 14, 2009 · NWS FWD · 20 events in 9 counties and zones
A slow moving tropical upper level system brought rainfall to north Texas for 5-6 days. Total rainfall accumulations across north Texas ranged from less than an inch to nearly 15 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $860,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving tropical upper level system brought rainfall to north Texas for 5-6 days. Total rainfall accumulations across north Texas ranged from less than an inch to nearly 15 inches. Most locations picked up 2-10 inches over the entire event. Periods of heavy rainfall and training of echoes resulted in significant flash flooding in some areas. The Salado area sustained significant damage on the 11th when over 10 of rain caused Salado Creek to overflow its banks and flood residential homes. On the 13th, another round of heavy rainfall with totals near 10 caused significant flooding in Ellis County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 11, 11:03 AM CST, 8 minutes earlier.
Area forecast discussion, Sep 11, 11:03 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 PM CDT FRI SEP 11 2009
.UPDATE...
THE PREVIOUS FORECAST IS IN GOOD SHAPE. THE MAIN AREAS OF RAIN
HAVE SHIFTED MAINLY TO THE WEST OF I-35 AS OF MIDDAY...BUT EXPECT
TO SEE ADDITIONAL DEVELOPMENT TO THE EAST LATER THIS AFTERNOON.
UPDATES HAVE BEEN SENT WHICH MAINLY ADJUST HOURLY TRENDS.
58
&&
.AVIATION...
MAIN AVIATION WEATHER CONCERNS THROUGH SATURDAY MORNING WILL BE
THE TIMING OF SHOWERS AND THUNDERSTORMS AS WELL AS OCCASIONAL MVFR/IFR
CEILINGS THIS MORNING AND PREVAILING LOW CEILINGS SATURDAY
MORNING.
EXPECT PERIODS OF SHOWERS WITH OCCASIONAL THUNDERSTORMS THIS
MORNING AS THE UPPER LOW OVER SOUTH TEXAS SLOWLY LIFTS NORTHWARD.
BEST THUNDERSTORM CHANCES WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT AS LIFT AND INSTABILITY INCREASE BUT A BRIEF STORM OR TWO
WILL BE POSSIBLE THIS MORNING AT ALL SITES. MVFR CEILINGS SHOULD
IMPROVE OUTSIDE OF THE THUNDERSTORM ACTIVITY THROUGH THE DAY BUT
WILL RETURN OVERNIGHT. SHOWERS AND THUNDERSTORMS MAY DECREASE IN
COVERAGE AFTER SUNSET BUT SHOULD INCREASE IN COVERAGE OVERNIGHT AS
ISENTROPIC LIFT INCREASES.
A LIGHT...MAINLY EAST TO NORTHEAST WIND THIS MORNING WILL TURN
MORE NORTHERLY THIS AFTERNOON AND SHOULD INCREASE AS THE PRESSURE
GRADIENT TIGHTENS.
79
&&
.PREV DISCUSSION... /ISSUED 340 AM CDT FRI SEP 11 2009/
A SOMEWHAT COMPLICATED FORECAST OVER THE NEXT FIVE DAYS. FEEL
THE GFS AND NAM HAVE THE BEST SURFACE AND UPPER AIR SOLUTIONS FOR
OUR REGION. THE ECMWF AND CANADA ARE MUCH SLOWER WITH ALL FEATURES
AND HAVE NOT CHANGED THEIR TONE IN THE PAST SEVERAL RUNS. WITH
SUCH AN UNUSUAL UPPER AIR PATTERN ACROSS NOAM FOR SEPTEMBER...FEEL
SAFER FOLLOWING THE MORE PROGRESSIVE GFS/NAM THROUGH AT LEAST
TUESDAY.
THE UPPER LOW DROPPING OUT OF CANADA WILL DO A REVERSE SHUFFLE
THROUGH THE NORTHERN ROCKIES AND CENTRAL CANADA THROUGH EARLY NEXT
WEEK. WHILE IN THE NORTHERN PLAINS TODAY AND TONIGHT...IT SHOULD
AID FALLING HEIGHTS AND THE FORMATION OF A CLOSE LOW ALOFT OVER
TEXAS WHICH WILL KEEP OUR AREA PRIMED FOR WIDESPREAD CONVECTION
THROUGH THE WEEKEND AND EARLY NEXT WEEK. DOWN AT THE SURFACE...A
TROPICAL CIRCULATION WILL EVOLVE BY TONIGHT SOMEWHERE AROUND
CORPUS CHRISTIE AND START DRIFTING NORTH OR NORTHEASTWARD WITH
COPIOUS AMOUNTS OF MOISTURE. ISENTROPIC SURFACES (300-305) SHOW A
STEADY STREAM OF MOIST UPGLIDE OVER THE EAST AND NORTH SIDE OF
THE SFC-850 LOW AS IT TRACKS ALONG COASTAL TEXAS AND ACROSS EAST
TEXAS. DUE TO THE SLOW MOVEMENT AND EXPECTED HEAVY RAINFALL
THROUGH SUNDAY...WE/VE ISSUED A FLASH FLOOD WATCH FOR ALL OF NORTH
TEXAS THIS AFTERNOON THROUGH SATURDAY NIGHT. AMOUNTS OF 2-4 INCHES
ARE EXPECTED WITH SOME SPOTS RECEIVING MUCH MORE WHERE ECHO TRAINING
AND LONG DURATION RAINFALL OCCURS. THIS EVENT SHOULD BEGIN TO WIND
DOWN MID NEXT WEEK AS THE SURFACE SYSTEM MOVES FURTHER NORTHEAST.
TEMPERATURES WILL BE BELOW NORMAL TODAY THROUGH SUNDAY DUE TO
EXTENSIVE CLOUD COVER...EASTERLY WINDS AND EPISODES OF CONVECTION.
TEMPERATURES MAY NOT RETURN BACK TO NORMAL UNTIL THURSDAY.
75
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 84 70 79 67 78 / 60 60 80 70 60
WACO, TX 85 71 80 67 80 / 80 70 80 60 50
PARIS, TX 83 68 76 66 76 / 70 60 80 80 70
DENTON, TX 84 70 79 65 78 / 50 60 80 80 60
MCKINNEY, TX 84 69 79 66 78 / 60 60 80 80 70
DALLAS, TX 85 71 79 68 78 / 60 60 80 70 70
TERRELL, TX 84 70 78 67 77 / 70 70 80 70 60
CORSICANA, TX 83 70 79 67 80 / 70 70 80 70 60
TEMPLE, TX 84 71 78 66 80 / 80 70 70 50 40
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.
&&
84/58
Hazardous weather outlook, Sep 11, 2:45 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CDT FRI SEP 11 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
345 AM CDT FRI SEP 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON THROUGH
SUNDAY MORNING FOR ALL OF NORTH TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTH TEXAS TODAY AND TONIGHT. HEAVY RAINFALL AND FLASH FLOODING
WILL BE THE MAIN THREATS WITH THIS ACTIVITY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY ACROSS NORTH TEXAS. HEAVY RAINFALL WILL BE THE PRIMARY HAZARD.
SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE NORTHEAST SECTIONS
OF NORTH TEXAS TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
79
Event by event
13 flash flood, 5 flood, 2 lightning. Local standard time, as filed.
Flash Flood, Bell
- When
- September 11, 11:11 AM CST to 7:00 PM CST
- Where
- Bell County, 2.5 mi WSW of Union Grove to 5.27 mi ESE of Stillhouse Lake
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 30.985, -97.638
Significant flash flooding occurred in southern Bell County when 9-15 of rain fell in less than 10 hours. The town of Salado was hit the hardest during the early afternoon hours. Salado Creek that runs through town overflowed its banks and forced the evacuations of approximately 12 families. The rapid rise in the creek also heavily damaged the Main Street Bridge, ripping the asphalt from the bridge and forcing its closure through October 14th. In other areas of Salado, the water was reported to be nearly 10 feet over some bridges and some homes were flooded with up to two feet of water. In addition, Interstate 35 near the Bell/Willimason county line had to be closed for a few hours and other parts of the interstate were down to one lane due to water on the road. The access roads of Interstate 35 between Salado and the Bell/Williamson county line were also closed due to water over the roads. Many of these road closures began during the early afternoon hours. In the town of Bartlett, 5 of water was reported to be flooding streets, and 5 of water was also reported over FM 487, east of Bartlett. Additional roads in the southern portions of the county were flooded and closed as well.
Flash Flood, Bell
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Bell County, 0.95 mi ESE of (Tpl)temple Muni Arp to 3.82 mi SW of Midway
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.145, -97.385
Localized flash flooding was reported in Temple. The intersection of First Street and south Loop 363 had to be closed and so did the eastbound access road of Loop 363 in front of Kings' Daughters Hospital.
Lightning, Collin
- When
- September 11, 5:00 PM CST
- Where
- Collin County, Murphy
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.020, -96.620
A home in Murphy was completely destroyed on the interior by a fire that was started from a lightning strike.
Lightning, Collin
- When
- September 11, 5:00 PM CST
- Where
- Collin County, Murphy
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.020, -96.620
Lightning started a fire at a home in Murphy that caused minor damage to the home.
Flood, Bell
- When
- September 11, 7:00 PM CST to September 13, 9:00 AM CST
- Where
- Bell County, 2.5 mi WSW of Union Grove to 5.26 mi ESE of Stillhouse Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.986, -97.639
Ongoing flooding continued in southern Bell County and additional rainfall during this period kept much of the area flooded. The town of Salado remained flooded and several roads in the southern portions of the county remain closed due to high water.
Flash Flood, Dallas
- When
- September 11, 9:00 PM CST to September 12, 1:30 AM CST
- Where
- Dallas County, 0.54 mi WNW of Oak Cliff to 0.37 mi W of Oak Cliff
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 32.722, -96.829
The exit ramp from Interstate 35 onto Illinois Avenue was closed due to high water. Seven cars went around the barricades and were stranded in the high water.
Flash Flood, Dallas
- When
- September 11, 9:08 PM CST to September 12, 1:30 AM CST
- Where
- Dallas County, 0.97 mi E of Mountain Creek Lake to 0.21 mi NNW of Lakeview
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.722, -96.933
Several inches of water were flowing over Mountain Creek Parkway because ditches along the road were overflowing.
Flash Flood, Milam
- When
- September 12, 7:20 PM CST to September 13, 4:30 AM CST
- Where
- Milam County, 2.78 mi SW of Davilla to 3.42 mi WSW of Sandow
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.754, -97.306
The Sheriff's Office reported that numerous county roads across the county were closed due to high water.
Flash Flood, Dallas
- When
- September 13, 2:00 AM CST to 1:10 PM CST
- Where
- Dallas County, 3.5 mi ESE of Rowlett to 0.79 mi S of Seagoville Arpt
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 32.874, -96.518
Significant flash flooding occurred across mainly the southern half of Dallas County from continuous rainfall that lasted nearly 12 hours. The Dallas EOC reported several streets southeast of downtown Dallas had to be closed. Also, the area north of Interstate 30 and south of the Trinity River in west Dallas was significantly flooded when the water pump system failed due to the heavy rainfall. Several intersections along Carrier Parkway and other major roads in Grand Prairie were flooded. Numerous other roadways in southwest Dallas County were flooded. High water rescues were performed in the southern portions of Dallas County, Interstate 45 at Simpson Stuart was closed, and the exit ramp from Interstate 35 to Illinois Avenue was closed.
Flash Flood, Milam
- When
- September 13, 2:39 AM CST to 7:30 AM CST
- Where
- Milam County, 5.44 mi ESE of Gause to 7.09 mi N of Baileyville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.731, -96.621
Widespread flooding was reported in Rockdale. Numerous streets were closed and Highway 79 west of Rockdale was closed due to high water. High water was also reported in parts of Milano and Cameron. FM 1915 at Big Elm Creek and FM 486 at the Little River had to be closed. Other county roads that were closed at some point during this time were CRs 119, 120, 147, 203, 230, 335, 402, 405, 408, 412, and 414.
Flash Flood, Johnson
- When
- September 13, 2:51 AM CST to 11:00 AM CST
- Where
- Johnson County, 2.74 mi ESE of Mansfield to 9.4 mi E of Grandview
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 32.550, -97.089
Several flooded areas were reported across the county but the city of Burleson was impacted the most. Numerous roads were closed in Burleson and cars were stranded in water in the city. A few residents had to be evacuated on Bowden Circle between 4-5 am CST. In Joshua, five water rescues in automobiles were needed on CRs 913, 914, 1021, and 705 and Indian Hills. Several streets in the city of Joshua were also closed for several hours. The fire department in Joshua reported the floodwaters began to recede in Joshua around 645 am CST. Other road closures were reported across the county.
Flash Flood, Tarrant
- When
- September 13, 3:39 AM CST to 3:30 PM CST
- Where
- Tarrant County, 3.74 mi WNW of Grand Prairie to 1.85 mi ESE of Mansfield
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 32.765, -97.042
Significant flooding was observed across the far southern and far western portions of Tarrant County. Road closures were widespread in Arlington, Crowley, and Mansfield. Cars were stuck in water and high water rescues were required.
Flood, Milam
- When
- September 13, 7:30 AM CST to 8:15 PM CST
- Where
- Milam County, 2.78 mi SW of Davilla to 3.42 mi WSW of Sandow
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.754, -97.306
Residual flooding of County Roads and numerous roads in the city of Rockdale continued until the late evening hours. Many roads remains closed throughout the day.
Flash Flood, McLennan
- When
- September 13, 8:52 AM CST to 10:15 AM CST
- Where
- McLennan County, Axtell to 1.84 mi SE of Axtell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -96.970
Roads were closed around Axtell due to water over the roads.
Flash Flood, McLennan
- When
- September 13, 8:52 AM CST to 10:15 AM CST
- Where
- McLennan County, 2.03 mi WNW of Northcrest to 1.22 mi W of Northcrest
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.639, -97.133
Roads were closed in the Spring Lake area due to water over the roads.
Flash Flood, Ellis
- When
- September 13, 8:58 AM CST to 12:30 PM CST
- Where
- Ellis County, 1.13 mi W of Britton to 5.18 mi NNE of Bistol
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 32.550, -97.089
Significant flooding was reported across Ellis County from heavy rainfall that fell in just a few hours. It was reported that over 10 of rain fell in parts of the northern portions of the county. Water was reported over the road at Interstate 35E, mile marker 395. Water was over the road on Highway 77 near Italy and high water rescues were reported in the Ferris area. A local newspaper listed several roads that were closed around the county, including part of the I-35E service road, the service roads along I-45 (in the Palmer area), and numerous County Roads and Farm-to-Market roads around the county. Another local newspaper also reported that the water was 3 feet deep in Bristol on FM 660.
Flood, Ellis
- When
- September 13, 12:30 PM CST to September 14, 11:15 AM CST
- Where
- Ellis County, 1.13 mi W of Britton to 5.18 mi NNE of Bistol
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.550, -97.089
Residual flooding continued across Ellis County into the next day. Additional periods of rainfall caused additional problems across the county. In particular, the service roads along Interstate 45 in Palmer remained under water, the southbound exit of Interstate 45 at mile maker 258 was under water, parts of FM 660 in Bristol remained under 3' of water, and several roads across the county remained closed.
Flood, Dallas
- When
- September 13, 1:10 PM CST to September 14, 11:15 AM CST
- Where
- Dallas County, 3.5 mi ESE of Rowlett to 0.79 mi S of Seagoville Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.874, -96.518
Significant flooding continued across the southern and southwestern portions of Dallas County. Several roads remained closed. Also, the area north of Interstate 30 and south of the Trinity River in west Dallas remained flooded.
Flash Flood, Navarro
- When
- September 13, 8:45 PM CST to 9:45 PM CST
- Where
- Navarro County, 3.47 mi N of Rice to 4.01 mi NE of Chatfield
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -96.496
Numerous roads in eastern Navarro County were closed due to high water. TxDOT had to close several of the roads.
Flood, Navarro
- When
- September 13, 9:45 PM CST to September 14, 1:30 AM CST
- Where
- Navarro County, 3.47 mi N of Rice to 4.01 mi NE of Chatfield
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -96.496
Residual flooding of numerous roads in eastern Navarro County continued into the overnight hours. Several of these roads remained closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, September 11, 2009$195,000 · 1 in hail · 5 events
- Flood and Heavy Rain in Florida, September 11 to 12, 2009$100,000 · 6 events
- Flash Flood and Hail in Texas, September 11, 2009$20,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 11, 200951 kt wind · 6 events
- Damaging Winds in New Jersey, September 11, 200951 kt wind · 5 events
- Strong Wind in Pennsylvania, September 11, 2009$5,000 · 5 events
- Flash Flood and Flood in New Jersey, September 11, 20094 events
- Flooding and Heavy Rain in Delaware, September 11, 20093 events
- Flooding in Maryland, September 11, 20093 events
- Heavy Rain in Texas, September 11 to 12, 20092 events
- Flash Flood in North Dakota, September 11, 20091 event
- Flood in Pennsylvania, September 11, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196194, 196558, 196988, 196989, 196196, 195635, 195636, 195637, 196479, 195638, 196482, 196481, 195639, 195642, 195643, 196483, 196484, 196480, 195640, 195641.